Iowa, 2019

Flash Flooding and Flooding in Iowa, May 28 to 29, 2019

May 28 to 29, 2019 · NWS DMX · 21 events in 11 counties and zones

The hits just kept on rolling, with yet another pair of rounds of strong to severe storms, heavy rainfall, and flooding. Through much of the end of May, the synoptic setup across the region remained relatively unchanged, including this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
$525,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The hits just kept on rolling, with yet another pair of rounds of strong to severe storms, heavy rainfall, and flooding. Through much of the end of May, the synoptic setup across the region remained relatively unchanged, including this event. Upper level flow continued to be out of the SW, precipitable water values remained in excess of 1.5 inches, and a relatively stationary boundary remained over the area. In addition to that broad setup, MUCAPE values hovered in the 1000-2000 J/kg range, bulk effective shear was supportive in the 40 to 60 kts range, and low level moisture flow continued to move into the area.

The 28th saw two rounds of strong to severe storms move through from the west and southwest, each causing at least a few severe reports and contributing to overall heavy rainfall and eventually flash flooding. Severe reports were generally relegated to west central and southwest Iowa, where storms were strongest and able to utilize the greatest amounts of effective bulk shear, while heavy rainfall and flash flooding prevailed over already wet areas of south-central and southeastern Iowa. Fortunately flash flooding was predominantly relegated to road closures, though some flooding did linger into the 29th.

Note, the morning round of strong to severe storms is covered in another Storm Data event entry (27-28 May 2019).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 27, 10:57 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 27, 10:57 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1157 PM CDT Mon May 27 2019

.DISCUSSION.../Tonight through Monday/
Issued at 357 PM CDT Mon May 27 2019

The main forecast concern is now focused on the Tuesday's severe
weather potential. Appears to be two separate time frames for
thunderstorm activity with some of the latest hires models (27.12z
HREF and 27.16z HRRRx) suggesting the boundary to remain across
southern Iowa and reigniting thunderstorms late this evening into
the overnight hours. This convection should clear east of the
forecast area by 15-18z Tuesday before the upper low moving into
the Central Plains brings a good slug of theta-e advection into
central Iowa past 21z Tuesday. With the warm front laid up across
southern Iowa overnight tonight and the latest ECMWF suggesting
this front to nudge further north to about the Highway 30 corridor
by Tuesday afternoon. However, there remains disagreement with the
27.12z NAM/GFS as these suggest the warm front to remain in the
vicinity of Highway 34 to the Missouri border. Thus, the greatest
tornadic threat should be tied to this boundary and southward
where the best instability, helicity and low level shear are
present. North of the front, there still remains the potential for
elevated convection and mainly some large hail and possibly
damaging wind threat per the HREF suggesting decent updraft
helicity Tuesday afternoon.

With the two rounds of convection Tuesday, the heavy rain threat
and additional flooding remains a concern. Precipitable water
values increase to near 2 inches by Tuesday afternoon over
southern Iowa and with this area remaining saturated from recent
rains, certainly need to consider additional flash flood headlines
depending on where the warm front sets up tomorrow.

Wednesday...the upper low remains cutoff or blocked from the deep
low pressure trough over the Great Lakes. This looks to provide
some additional thunderstorm and possibly severe threat on
Wednesday. Per the GFS, the surface low does track into western
Iowa Wednesday afternoon and pulls the warm front to the
Interstate 80 corridor. Strong deep layer and low-level shear and
instability looks to have a chance to increase throughout the day
Wednesday over southern Iowa. The NAM is a further east with the
surface low and wants to bring the cold front across the forecast
area during the daytime Wednesday and providing subsidence by the
afternoon hours except for the southeast. Lastly, the ECMWF is
northeast with the surface low and quicker than the GFS, so the
continuity in the models is not great and low confidence in
deciphering where and when severe weather may occur on Wednesday.

Thursday through Sunday...the aforementioned upper level low
finally weakens as it moves east Thursday but there is enough
forcing and moisture present to keep thunderstorm chances going.
Upper level ridge builds over the region Friday and persists into
the weekend providing relatively dry weather. There are a few weak
shortwaves to try and bring rain chances into the state over the
weekend, but low confidence in pinpointing the timing and
location.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1157 PM CDT Mon May 27 2019

Low MVFR to IFR ceilings are expected overnight across central and
northern Iowa. These will lift somewhat on Tuesday but with the
threat of showers and storms throughout, will never really get rid
of MVFR to IFR conditions altogether. Surface winds will become
easterly on Tuesday with the threat of severe convection by
afternoon and evening across the state.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...Cogil
Hazardous weather outlook, May 27, 2:52 PM CST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
352 PM CDT Mon May 27 2019

IAZ006-007-016-017-023-025>028-033-034-036>038-044>046-048-057-
058-061-062-070>074-081>085-092>097-282100-
Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Wright-Franklin-
Butler-Bremer-Sac-Calhoun-Hamilton-Hardin-Grundy-Crawford-Carroll-
Greene-Story-Audubon-Guthrie-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
352 PM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few thunderstorms may be seen across portions of southern Iowa
this evening with the potential for hail and strong winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely Tuesday afternoon through Tuesday night.
Tornadoes are possible, along with large hail and damaging winds.
Heavy rainfall may lead to flash flooding concerns.

Thunderstorms are possible Wednesday afternoon and evening. At
this time, the threat for severe weather with these storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Tuesday afternoon and evening.

IAZ004-005-015-024-035-039-047-049-050-059-060-075-086-282100-
Emmet-Kossuth-Palo Alto-Humboldt-Webster-Black Hawk-Boone-
Marshall-Tama-Dallas-Polk-Mahaska-Wapello-
352 PM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

River Flood Watches and Warnings are in effect for parts of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A few thunderstorms may be seen across portions of southern Iowa
this evening with the potential for hail and strong winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

River Flood Warnings are in effect for parts of the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are likely Tuesday afternoon through Tuesday night.
Tornadoes are possible, along with large hail and damaging winds.
Heavy rainfall may lead to flash flooding concerns.

Thunderstorms are possible Wednesday afternoon and evening. At
this time, the threat for severe weather with these storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Tuesday afternoon and evening.

CURTIS

The radar

The Des Moines radar (KDMX), 127 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 7 flood, 3 heavy rain, 2 hail. Local standard time, as filed.

Heavy Rain, Wayne

When
May 28, 12:30 AM CST to 4:42 PM CST
Where
Wayne County, 1.05 mi W of Seymour
Reported by
Trained Spotter
Coordinates
40.680, -93.140

Trained spotter reported heavy rainfall of 2.20 inches so far today, and 1.7 inches since 330pm. Beginning time estimated from radar.

Heavy Rain, Wayne

When
May 28, 12:30 AM CST to 6:47 PM CST
Where
Wayne County, 1.57 mi W of Seymour
Reported by
Trained Spotter
Coordinates
40.680, -93.150

Trained spotter reported heavy rainfall of 3.22 inches. Beginning time estimated from radar.

Heavy Rain, Clarke

When
May 28, 6:00 AM CST to 4:18 PM CST
Where
Clarke County, 0.87 mi SW of Murray
Reported by
Trained Spotter
Coordinates
41.040, -93.980

Trained spotter reported some small hail and heavy rainfall of 2.05 inches since 7am.

Flood, Adair

When
May 28, 1:30 PM CST to 11:00 PM CST
Where
Adair County, 6.01 mi NNE of Canby to 9.17 mi SW of Rosserdale
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
41.493, -94.517

Water was reported over 120th St just east of Highway 25 near the Freedom Rock, which was overflow from the Middle River. Several gravel roads were flooded in and around the Middle River across Adair County.

Hail, Marion

When
May 28, 2:33 PM CST
Where
Marion County, 0.52 mi E of Attica
Measured
1 in hail
Reported by
Social Media
Coordinates
41.230, -93.010

Public reported nickel to quarter sized hail in addition to very heavy rainfall near Attica.

Hail, Marion

When
May 28, 2:36 PM CST
Where
Marion County, 0.86 mi NE of Bussey
Measured
1.25 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.210, -92.890

Trained spotter reported ping pong ball sized hail.

Flash Flood, Wapello

When
May 28, 3:49 PM CST to May 29, 10:00 PM CST
Where
Wapello County, 2.14 mi SSE of Eddyville to 1.53 mi SSE of Eddyville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.140, -92.620

Law enforcement reported flowing water over both lanes of Highway 63 at mile marker 53 just south of Eddyville. Depth unknown at the time.

Flash Flood, Monroe

When
May 28, 4:57 PM CST to May 29, 10:00 PM CST
Where
Monroe County, 2.2 mi ESE of Hiteman to 2.37 mi ESE of Hiteman
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
41.060, -92.880

Iowa DOT reported that Monroe County is closing 614th Ave due to water over the road.

Flash Flood, Monroe

When
May 28, 5:02 PM CST to May 29, 10:00 PM CST
Where
Monroe County, 1.08 mi ENE of Hiteman to 0.96 mi ENE of Hiteman
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
41.076, -92.901

Iowa DOT reported that Monroe County was closing 602nd Ave near Cedar Creek.

Flash Flood, Wayne

When
May 28, 5:12 PM CST to May 29, 10:00 PM CST
Where
Wayne County, 0.52 mi E of Promise City to 1.95 mi SSE of Promise City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.750, -93.140

WHO TV reported water over the road on Highway 2 east of Promise City.

Flash Flood, Davis

When
May 28, 5:14 PM CST to May 29, 10:00 PM CST
Where
Davis County, 2.08 mi WNW of Ash Grove to 2.64 mi E of Floris
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.878, -92.588

Emergency manager reported that several secondary roads in Monroe and Davis Counties have water over them and will be barricaded and closed. Debris in streams also a concern for damaging culverts.

Flash Flood, Monroe

When
May 28, 5:14 PM CST to May 29, 10:00 PM CST
Where
Monroe County, 0.57 mi NW of Weller to 7.37 mi SSW of Melrose
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.127, -93.056

Emergency manager reported that several secondary roads in Monroe and Davis Counties have water over them and will be barricaded and closed. Debris in streams also a concern for damaging culverts.

Flash Flood, Taylor

When
May 28, 5:52 PM CST to May 29, 12:00 AM CST
Where
Taylor County, 4.3 mi SE of Bedford Arpt to 4.43 mi SSE of Bedford Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.587, -94.660

Law enforcement reported water covering 317th street between Orange and Montana.

Flash Flood, Appanoose

When
May 28, 6:47 PM CST to May 29, 10:00 PM CST
Where
Appanoose County, 2.1 mi W of Exline to 1.68 mi SSE of Centerville Arpt
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.650, -92.870

Law enforcement reported water over the road near Highway 5 and T30 blocking poeple from leaving their residences.

Flash Flood, Appanoose

When
May 28, 6:47 PM CST to May 29, 10:00 PM CST
Where
Appanoose County, 1.31 mi NW of Sharon to 1.48 mi WNW of Sharon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.741, -92.720

Law enforcement reported high water on Highway 2 underneath the railroad overpass.

Flood, Mahaska

When
May 28, 9:00 PM CST to May 29, 2:00 PM CST
Where
Mahaska County, 1.12 mi ENE of Beacon to 1.68 mi SE of Beacon
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.288, -92.711

The Muchakinock Creek gauge went into flood during the evening hours on the 28th and continued into the early afternoon hours of the 29th. Water goes over the road on Highway 92 west of Oskaloosa when it is flooding.

Flood, Mahaska

When
May 28, 9:00 PM CST to May 29, 2:00 PM CST
Where
Mahaska County, 1.12 mi ENE of Beacon to 1.68 mi SE of Beacon
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.288, -92.711

The Muchakinock Creek gauge went into flood during the evening hours on the 28th and continued into the early afternoon hours of the 29th. Water goes over the road on Highway 92 west of Oskaloosa when it is flooding.

Flood, Davis

When
May 28, 10:00 PM CST to May 29, 10:00 PM CST
Where
Davis County, 3.1 mi W of Ash Grove to 6.47 mi SSW of Mark
Cause
Heavy Rain
Property damage
$300,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
40.874, -92.609

Emergency manager reported multiple secondary secondary roads remained under water or closed, a few culverts known to be damaged or destroyed, and one rural wood truss bridge lost in Davis County from the rainfall and subsequent overland and river flooding yesterday. The Fox River rose over 15 feet in 5 hours at Bloomfield. A rural truss wooden bridge was damaged.

Flood, Appanoose

When
May 28, 10:00 PM CST to May 29, 10:00 PM CST
Where
Appanoose County, 5.99 mi NW of Griffinsville to 8.29 mi SW of Numa
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
40.894, -93.098

Emergency manager reported multiple secondary roads remained under water or closed and a few culverts damaged or destroyed in Appanoose County from the heavy rainfall and subsequent overland and river flooding.

Flood, Monroe

When
May 28, 10:00 PM CST to May 29, 10:00 PM CST
Where
Monroe County, 5.67 mi SSW of Melrose to 8.27 mi NW of Weller
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
40.898, -93.084

Emergency manager reported multiple secondary roads remained under water or closed in Monroe County from the heavy rainfall yesterday and subsequent overland and river flooding.

Flood, Lucas

When
May 28, 10:00 PM CST to May 29, 10:00 PM CST
Where
Lucas County, 5.29 mi NE of Williamson to 8.52 mi ESE of Chariton
Cause
Heavy Rain
Property damage
$80,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
41.133, -93.196

Emergency manager reported multiple secondary roads remained under water or closed in Lucas County from the heavy rainfall and subsequent overland and river flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822613, 822614, 822612, 826919, 822617, 822619, 824312, 824321, 824322, 826913, 824324, 826914, 824325, 824326, 824327, 827217, 827226, 824328, 824329, 824330, 826918.